More serious side effects include pneumonitis, colitis, and endocrine system dysfunction. “About 9% of patients experience immune-mediated toxicity,” Dr. Gillison said. “Those are the ones that can be particularly life-threatening, particularly pneumonitis and colitis.”
Red flag symptoms include difficulty breathing, hypoxia, cough (with no obvious cause), and an increase of four or more bowel movements per day above the patient’s baseline. If these symptoms occur in a patient on checkpoint inhibitors, immediate attention is needed. “If symptoms are severe enough to be life-threatening, you may have to stop the therapy permanently. Other times, you can hold it and see if symptoms improve. You may also need to give steroids to suppress the immune system and treat the side effect,” said Pavlos Msaouel, MD, PhD, oncology fellow at MD Anderson and co-author (with Dr. Massarelli) of a 2016 article (Cancer J. 2016;22:108-116).
There is some data to suggest that tumors that have frequent mutations in them are more likely to generate tumor-specific neoantigens that T-cells can recognize as foreign in attack. There have been studies showing that the higher the number of mutations in the tumor, the more robust the response to checkpoint inhibitors. —Maura Gillison, MD, PhD